Missouri, 2002

Damaging Wind in Missouri, August 23, 2002

August 23, 2002 · NWS SGF · 1 event in 1 county or zone

Large trees were blown down across Highway N south of Boaz and around Highlandville.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS SGF wrote it up.

Large trees were blown down across Highway N south of Boaz and around Highlandville.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Springfield, MO wrote its last area forecast discussion before the first event at Aug 23, 2:10 PM CST, 8 hours 20 minutes earlier.

Area forecast discussion, Aug 23, 2:10 PM CST, 8 hours 20 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SPRINGFIELD MO
310 PM CDT FRI AUG 23 2002

MAIN FORECAST CHALLENGE WILL TIMING AND AREAL COVERAGE OF RAIN
CHANCES THROUGH THE UPCOMING WEEKEND.

WIDELY SCATTERED CONVECTION OCCURRING OVER THE MAINLY THE SOUTHERN
PORTION OF THE FORECAST AREA. ONE BAND OF CONVECTION EXITING EASTERN
COUNTIES ASSOCIATED WITH A SMALL CONVECTIVE COMPLEX THAT MOVED
THROUGH THE FORECAST AREA EARLIER TODAY. OTHER ISOLATED TO WIDELY
SCATTERED SHOWERS HAVE FORMED ON THE PERIPHERY OF THE CONVECTIVE
CLOUD SHIELD WHERE CAPES HAVE RISEN TO 3500 J/KG.  WILL LEAVE IN A
SMALL RAIN CHANCE FOR EARLY EVENING OVER MY SOUTHERN COUNTIES.

AVN 00Z AND 12Z RUNS CONSISTENT WITH ETA AND BOTH ARE FAIRLY CLOSE
ON MIDLEVEL PATTERN CHANGE UNFOLDING THIS WEEKEND. HAVE PRIMARILY
LEANED TOWARD THE ETA/MESO ETA FOR THE SHORT TERM BASED ON BETTER
HANDLING OF SFC COLD FRONT NOW OVER NORTHERN MISSOURI. AVN SEEMS TOO
FAST IN PUSHING THE FRONT SOUTHWARD THROUGH THE AREA.

STRONG UPPER JET OVER THE GREAT BASIN INTO THE CENTRAL ROCKIES AT
18Z. THIS IS PROGGED TO NOSE INTO THE CENTRAL HIGH PLAINS LATER
TONIGHT INTO LOW LEVEL THETA-E RIDGE AND AREA OF LOW LEVEL MOISTURE
ADVECTION. COMPLEX OF STORMS SHOULD EVOLVE OVER THE HIGH PLAINS AND
OF KS AND NEB. CORFIDI VECTORS JUST SOUTH OF DUE EAST ACROSS KANSAS
AND STORMS SHOULD CONTINUE TO MOVE AND DEVELOP EASTWARD ALONG THE
85H FRONT AS THE LOW LEVEL JET GRADUALLY VEERS LATE TONIGHT AND
EARLY SATURDAY. SOME STORMS COULD REFIRE SATURDAY AND SATURDAY NIGHT
WITH LOW LEVEL BAROCLINIC ZONE STILL IN PLACE OVER SOUTHWEST MO AND
30H JET NOSING INTO THE REGION. WILL KEEP RAIN CHANCES THROUGH MOST
OF THE WEEKEND WITH BEST CHANCES GENERALLY OVER SOUTHWEST CORNER OF
MISSOURI AND SOUTHEAST KS.

MIDLEVEL CLOSED LOW EVENTUALLY BECOMES ESTABLISHED OVER TN BY
MONDAY. NEW ETA CLOSES THIS SYSTEM OFF SOMEWHAT FARTHER WEST THAN
THE AVN. CANT RULE THE POSSIBILITY OF SHOWERS IN THE UPPER CYCLONIC
FLOW OVER SOUTHEASTERN MO EARLY NEXT WEEK...BUT WILL DRY FORECAST AS
IS FOR NOW. 00Z AVN BRINGS ANOTHER MIDLEVEL SYSTEM INTO THE AREA IN
ACTIVE NW FLOW PATTERN. WHILE SYSTEM LOOKS A BIT STRONG...WILL ADD
RAIN CHANCES FOR THE THU-FRI TIME FRAME. CONFIDENCE IN THIS IS
FAIRLY LOW GIVEN VERY CHANGEABLE MIDLEVEL PATTERN AND WIDE VARIETY
OF MODEL SOLUTIONS.

ISC GRIDS OUT BUT WILL MAKE SOME SMALL CHANGES BEFORE SENDING.

.SGF...
MO...NONE.
KS...NONE.

DSA

In the hours before

Local storm report, Aug 23, 4:33 PM CST, 5 hours 57 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
533 PM CDT FRI AUG 23 2002

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0500 PM    COLUMBUS                  KS   WIND DAMAGE
08/23/02   CHEROKEE                       EVENT DURATION 30
                                          MINUTES. REPORTED BY
                                          EMERGENCY MANAGEMENT.                                               NUMEROUS TREES DOWN COUNTY
                                          WIDE.

CRAMER
Local storm report, Aug 23, 4:37 PM CST, 5 hours 53 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
537 PM CDT FRI AUG 23 2002

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0500 PM    COLUMBUS                  KS   WIND DAMAGE
08/23/02   CHEROKEE                       REPORTED BY EMERGENCY
                                          MANAGEMENT.

CRAMER
Special weather statement, Aug 23, 4:45 PM CST, 5 hours 45 minutes before
KSZ101-MOZ088-093-101-232315-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
545 PM CDT FRI AUG 23 2002

AT 545 PM STRONG THUNDERSTORMS HAD MOVED OUT OF CHEROKEE COUNTY
KANSAS AND INTO EXTREME NORTHEASTERN OKLAHOMA...HOWEVER THE
LIGHTNING DETECTION NETWORK SHOWED OVER 100 CLOUD TO GROUND
LIGHTNING STRIKES IN 15 MINUTES OCCURRED IN CHEROKEE...
JASPER...NEWTON...AND MCDONALD COUNTIES.

EVEN THOUGH RAINFALL MAY HAVE TAPERED OFF TO ONLY
SPRINKLES...CLOUD TO GROUND LIGHTNING ORIGINATING FROM MIDDLE LEVELS
OF A THUNDERSTORM CAN TRAVEL MANY MILES BEFORE STRIKING THE GROUND.
REMEMBER...IF YOU CAN HEAR THUNDER...YOU CAN BE STRUCK BY LIGHTNING.

BROWNING
Local storm report, Aug 23, 5:39 PM CST, 4 hours 51 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
639 PM CDT FRI AUG 23 2002

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0412 PM    5 E ANDERSON              MO   WIND DAMAGE
08/23/02   MCDONALD                       REPORTED BY LAW
                                          ENFORCEMENT OFFICIAL.
Local storm report, Aug 23, 6:22 PM CST, 4 hours 8 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
722 PM CDT FRI AUG 23 2002

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

1028 AM    SPRINGFIELD               MO   WIND DAMAGE
08/23/02   GREENE                         TREES DOWN BY HIGH
                                          WIND.  TRACTOR TRAILER
                                          BLOWN OFF OF HWY 174.
                                          REPORTED BY PUBLIC.

1031 AM    REPUBLIC                  MO   WIND DAMAGE
08/23/02   GREENE                         TREES DOWN IN TOWN.
                                          REPORTED BY LAW
                                          ENFORCEMENT OFFICIAL.

1050 AM    REPUBLIC                  MO   80 MPH TSTM GUST
08/23/02   GREENE                         NUMEROUS LARGE TREES
                                          DOWN. HOUSE AND
                                          OUTBUILDING DAMAGE.
                                          REPORTED BY STORM
                                          SPOTTER.

0340 PM    NEOSHO                    MO   WIND DAMAGE
08/23/02   NEWTON                         POWER LINES DOWN.
                                          REPORTED BY LAW
                                          ENFORCEMENT OFFICIAL.

0340 PM    NEOSHO                    MO   .75 INCH HAIL
08/23/02   NEWTON

0401 PM    GOODMAN                   MO   1 INCH HAIL
08/23/02   MCDONALD                       REPORTED BY LAW
                                          ENFORCEMENT OFFICIAL.

0409 PM    COLUMBUS                  KS   WIND DAMAGE
08/23/02   CHEROKEE                       TREES AND POWER LINES
                                          DOWN. REPORTED BY LAW
                                          ENFORCEMENT OFFICIAL.

0412 PM    5 E ANDERSON              MO   WIND DAMAGE
08/23/02   MCDONALD                       REPORTED BY LAW
                                          ENFORCEMENT OFFICIAL.

0500 PM    COLUMBUS                  KS   WIND DAMAGE
08/23/02   CHEROKEE                       REPORTED BY EMERGENCY
                                          MANAGEMENT.

0500 PM    COLUMBUS                  KS   WIND DAMAGE
08/23/02   CHEROKEE                       EVENT DURATION 30
                                          MINUTES. REPORTED BY
                                          EMERGENCY MANAGEMENT.

The radar

The Springfield radar (KSGF), 35 km away, was scanning. The volume nearest the first event began at 04:28 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Christian

When
August 23, 10:30 PM CST to 10:40 PM CST
Where
Christian County, Highlandville
Measured
50 kt (58 mph)
Reported by
LAW ENFORCEMENT
Coordinates
36.933, -93.283

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Missouri in 2002Every state in 2002This day in weather historyWarnings in Missouri, August 2002

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5313380.